Nevada, 2009

High Wind in Nevada, March 22, 2009

March 22, 2009 · NWS VEF · 4 events in 4 counties and zones

A cold Pacific storm system brought high winds and locally heavy snow to the Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A cold Pacific storm system brought high winds and locally heavy snow to the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 21, 9:05 PM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 21, 9:05 PM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 PM PDT SAT MAR 21 2009

.SYNOPSIS...A STRONG PACIFIC STORM WILL MOVE INTO THE AREA TONIGHT
AND SUNDAY...RESULTING IN LOCAL WINDY CONDITIONS TONIGHT AND THEN
STRONG AND GUSTY WINDS ON SUNDAY. SCATTERED TO NUMEROUS RAIN AND
SNOW SHOWERS AND MUCH COOLER TEMPERATURES WILL ALSO BE SEEN ON
SUNDAY. GUSTY NORTHWEST WINDS AND DRIER WEATHER WILL THEN DEVELOP
SUNDAY NIGHT AND MONDAY AS THE SYSTEM MOVES EAST.
&&

.UPDATE...NAM...MET GUIDANCE...AND OUR LOCAL MESOSCALE MODELS ALL
INDICATE INCREASED SUPPORT FOR HIGH WIND WARNING LEVEL WINDS IN THE
LAS VEGAS VALLEY AS WELL AS MUCH OF SOUTHERN NEVADA AND NORTHWEST
ARIZONA ON SUNDAY...PARTICULARLY DURING THE AFTERNOON HOURS. THE GFS
HAS CONTINUED TO BE WEAKER WITH THE SYSTEM AND SLIGHTLY MORE
PROGRESSIVE. BASED ON WINDS OBSERVED AND CURRENT TRENDS HAVE
WEIGHTED MORE HEAVILY ON THE NAM SOLUTION. BOTH MODELS ARE
INDICATING 40+ KNOTS A FEW THOUSAND FEET ABOVE THE SURFACE...AND
WITHIN A FEW HOURS OF SUNRISE... ANTICIPATE THOSE WINDS BEING ABLE
TO MIX TO THE SURFACE. NOT ALL LOCATIONS WILL LIKELY SEE HIGH WIND
WARNING LEVEL WINDS IN THE LAS VEGAS VALLEY...BUT LOCATIONS IN THE
LEE OF THE SPRING MOUNTAINS WILL SEE ENHANCEMENT AS WELL AS THOSE
ACROSS THE SOUTHERN PORTIONS OF THE VALLY IN HENDERSON AND SEVEN
HILLS. THEREFORE...HAVE GONE AHEAD UPGRADED MUCH OF CLARK COUNTY AND
MOHAVE COUNTY TO A HIGH WIND WARNING FOR SUNDAY. THE COLORADO RIVER
VALLEY ZONES WILL REMAIN IN A WIND ADVISORY.

.PREV UPDATE...DOWNSLOPE WINDS HAVE DEVELOPED IN THE LEE OF THE
SIERRA WITH SEVERAL SENSORS OBSERVING WIND SPEEDS OF 40 TO 55 MPH IN
THE LAST HOUR. HAVE ISSUED A WIND ADVISORY FOR THE EASTERN SIERRA
AND THE OWENS VALLEY. EXPECT WINDS TO PERSIST FOR SEVERAL HOURS THIS
EVENING. WINDS MAY RELAX SOMEWHAT OVERNIGHT...BUT WILL ONCE AGAIN
REACH WIND ADVISORY LEVELS TOMORROW MORNING. WINDS HAVE ALSO BECOME
ENHANCED IN THE LEE OF THE SPRING MOUNTAINS IN THE LAS VEGAS
VALLEY...WITH THE RED ROCK CANYON RAWS SENSOR OBSERVING A WIND GUST
TO 43 MPH. EXPECT THIS INCREASING TREND TO CONTINUE THIS EVENING.

.PREV DISCUSSION...UPPER TROUGH OFF THE WEST COAST WILL CONTINUE
TO DIG SOUTH TONIGHT WITH TROUGH AXIS ALONG THE CALIFORNIA COAST
AROUND 12Z SUNDAY...AND THEN ROUGHLY OVER EASTERN NEVADA BY 00Z
MONDAY. PRECIPITATION TO SPREAD ACROSS MAINLY THE NORTHERN TWO
THIRDS OF THE CWA TONIGHT/SUNDAY AS THE TROUGH SHIFTS EAST AND
ALTHOUGH LOCALLY HEAVY SNOWFALL POSSIBLE IN THE SOUTHERN SIERRA AND
LINCOLN COUNTY MOUNTAINS...OVERALL AMOUNTS SHOULD REMAIN BELOW
ADVISORY LEVELS. DECREASE STABILITY WILL ALSO BRING A CHANCE FOR
ISOLATED THUNDERSTORMS TO THE NORTH OVERNIGHT AND SUNDAY. HOWEVER
THE MAIN CONCERN WITH THIS SYSTEM WILL BE WINDS. STRONG FLOW ALOFT
AS THE SYSTEM SHIFTS ACROSS THE AREA...ALONG WITH INCREASED SURFACE
PRESSURE GRADIENTS AND THERMAL GRADIENTS TO MAKE FOR A WINDY PERIOD
THROUGH SUNDAY. THE STRONGEST WINDS TO BE ACROSS THE SAN BERNARDINO
COUNTY DESERT ON SUNDAY...HOWEVER LOCAL DOWNSLOPE WINDS ARE LIKELY
TO FORM ON THE LEE SIDE OF THE SPRING MOUNTAINS AND THE SHEEP RANGE
TONIGHT AND EARLY SUNDAY. WILL UPGRADE HIGH WIND WATCHES FOR THESE
AREAS TO HIGH WIND WARNINGS. MEANWHILE CURRENT WIND ADVISORIES STILL
LOOK GOOD ELSEWHERE. WITH THE TROUGH AXIS SHIFTING EAST SUNDAY
NIGHT/COLD FRONT MOVING ACROSS SOUTHERN NEVADA...WINDS TO SWITCH TO
THE NORTH. GUSTY WINDS POSSIBLE WITH THE PASSAGE OF THE COLD
FRONT...BUT MAIN CONCERN WILL BE NORTH WIND PRONE AREAS MONDAY
AFTERNOON. FOR NOW WILL HOLD OFF ON ANY POSSIBLE ADVISORIES UNTIL
CURRENT ONES AREA OVER. INCREASED CLOUDS ON SUNDAY AND THEN COLD AIR
ADVECTION BEHIND THE FRONT WILL BE DROPPING THE WELL ABOVE NORMAL
TEMPERATURES OF THE PAST SEVERAL DAYS TO NEAR OR SLIGHTLY BELOW
NORMAL WITH MOST READINGS LOWERING 10 TO 15 DEGREES ON SUNDAY AND
CONTINUING INTO THE FIRST OF THE WEEK.
&&

.LONG TERM...THE AREA WILL REMAIN UNDER A DRY NORTHWEST FLOW ON
TUESDAY WHICH WILL HELP KEEP TEMPERATURE A DEGREE OR TWO BELOW
NORMAL. MODELS ARE SHOWING A SYSTEM DROPPING SOUTH OUT OF WESTERN
CANADA AND INTO THE GREAT BASIN WEDNESDAY. THE MODELS HAVE BEEN
FLIPPING OVER THE PAST 24 HOURS AND HAVE NOW BROUGHT THE SYSTEM
FURTHER WEST. THE 12Z GFS ENSEMBLE RUN SHOW MOST MEMBERS IN LINE
WITH THE OPERATIONAL GFS. EVEN THE GEM AND ECMWF HAVE BROUGHT THIS
SYSTEM FURTHER WEST. UNTIL A BETTER RUN TO RUN CONSISTENCY COMES
INTO PLAY...WILL NOT MAKE MANY CHANGES TO THE GRIDS. THIS SYSTEM IS
NOT EXPECTED TO BRING A LOT OF MOISTURE...BUT THE BEST CHANCES WOULD
REMAIN OVER THE EASTERN HALF OF THE CWA. THIS SYSTEM HAS THE
POTENTIAL OF BRINGING STRONG NORTH WINDS TO THE CWA THURSDAY AS A
STRONG COLD FRONT MOVES THROUGH THE REGION. IMPRESSIVE THERMAL
GRADIENTS THURSDAY MORNING WITH 0 DEG C OVER THE SOUTHERN CWA AND
-13 DEG C OVER THE NORTHERN CWA. TEMPERATURES WOULD ALSO COOL TO
SEVERAL DEGREES BELOW NORMAL BEHIND THE FRONT. THE AREA WILL REMAIN
UNDER A NORTHWEST FLOW FRIDAY AND SATURDAY RESULTING IN DRY
CONDITIONS AND COOL TEMPERATURES.
&&

.FIRE WEATHER...STRONG AND GUSTY WINDS WILL FORM ACROSS THE SAN
BERNARDINO COUNTY DESERTS ON SUNDAY WITH WINDY CONDITIONS ELSEWHERE
AS A STRONG PACIFIC STORM MOVES ACROSS THE DISTRICT. WIND GUSTS IN
EXCESS OF 50 MPH ARE EXPECTED ACROSS THE DESERT REGION OF SOUTHEAST
CALIFORNIA WITH POSSIBLE GUSTS REACHING 70 MPH. HOWEVER...COOLER
TEMPERATURES AND A SLIGHT INCREASE IN MOISTURE WILL ALLOW MINIMUM
RELATIVE HUMIDITY VALUES TO STAY ABOVE THE CRITICAL 15 PERCENT MARK
WHILE FUEL MOISTURE APPEARS NOT TO MEET THE VERY DRY CRITERIA AS OF
YET. THUS WILL MONITOR FOR NOW AND NOT ISSUE ANY FIRE WEATHER
PRODUCTS.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS WILL CONTINUE INTO THE
EVENING AROUND 12-16KTS WITH GUSTS AROUND 24KTS. THESE WINDS WILL
DECREASE SLIGHTLY OVERNIGHT BEFORE INCREASING AGAIN ON SUNDAY.
STRONGEST WINDS ARE EXPECTED AFTER 15Z SUNDAY WITH SUSTAINED WINDS
OF 25-35KTS WITH OCCASIONAL GUSTS OVER 45KTS. A COLD FRONT WILL PASS
THROUGH SOUTHERN NEVADA SUNDAY NIGHT WITH WINDS BECOMING NORTHWEST
LATE. IN THE LAS VEGAS VALLEY IT LOOKS LIKE THE FRONT WILL PASS
THROUGH DRY...HOWEVER A FEW SHOWERS MAY BE AROUND THE NEARBY
MOUNTAINS AS WELL AS IN THE MORMON MESA AND BEATTY APPROACH
CORRIDORS. STRONG MID AND UPPER LEVEL WINDS ESPECIALLY ON SUNDAY
AFTERNOON AND EVENING WILL CREATE THE POTENTIAL FOR MECHANICAL
TURBULENCE ALOFT. THERE IS ALSO THE POTENTIAL OF A STRONG DOWNSLOPE
WIND EVENT ON THE EASTERN SLOPES OF THE SPRING MOUNTAINS BETWEEN
04Z-08Z TONIGHT. WINDS EXCEEDING 50KTS WILL BE POSSIBLE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHWEST WINDS OF 15-25KTS WITH GUSTS NEAR 35
KTS WILL CONTINUE THROUGH TONIGHT BEFORE STRONGER WINDS ARRIVE
ON SUNDAY. THERE MAY BE A BRIEF LULL IN THE WINDS OVERNIGHT
TONIGHT...BUT STILL REMAIN AROUND 10-20KTS. GUSTY SOUTHWEST WINDS ON
SUNDAY COULD EXCEED 60 KTS ESPECIALLY IN SAN BERNARDINO COUNTY. THUS
BLOWING DUST IS POSSIBLE REDUCING VSBY. THIS FRONT WILL ALSO BRING
THE POTENTIAL FOR SHOWERS TO MAINLY NORTHERN PARTS OF THE AREA AND
AN ISOLATED TSTM THERE...IS NOT OUT OF THE QUESTION. THE FRONT WILL
PASS THROUGH SUNDAY NIGHT WITH GUSTY NORTH WINDS BEHIND IT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 9 PM SUNDAY FOR NVZ018-019.
     WIND ADVISORY FROM 9 AM TO 9 PM PDT SUNDAY FOR NVZ015-017-
     021.
     HIGH WIND WARNING FROM 9 AM TO 9 PM PDT SUNDAY FOR
     NVZ016-020-022.
AZ...WIND ADVISORY FROM 9 AM TO 9 PM MST SUNDAY FOR AZZ002-036.
     HIGH WIND WARNING FROM 9 AM TO 9 PM MST SUNDAY FOR
     AZZ001-003.
CA...WIND ADVISORY UNTIL 9 PM PDT SUNDAY FOR CAZ519-520.
     WIND ADVISORY FROM 9 AM TO 9 PM PDT SUNDAY FOR
     CAZ521-522-527.
     HIGH WIND WARNING FROM 9 AM SUNDAY TO MIDNIGHT PDT SUNDAY
     NIGHT FOR CAZ523>526.
&&

CZYZYK/JENSEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 21, 9:31 PM PST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1031 PM PDT SAT MAR 21 2009

AZZ001-003-NVZ016-020-022-221600-
NORTHWEST PLATEAU-NORTHWEST DESERTS-NORTHEAST CLARK COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
1031 PM PDT SAT MAR 21 2009 /1031 PM MST SAT MAR 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TONIGHT

GUSTY SOUTHWEST WINDS OVER 30 MPH ARE EXPECTED AT TIMES TONIGHT
ACROSS PARTS OF CLARK AND MOHAVE COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST WINDS WILL CONTINUE TO INCREASE SUNDAY MORNING ARE
EXPECTED TO REACH WARNING LEVELS STARTING AT 9 AM PDT / 9 AM MST.
WIND GUSTS AS HIGH AS 60 MPH ARE EXPECTED. THEREFORE...A HIGH WIND
WARNING HAS BEEN ISSUED FROM 9 AM PDT / 9 AM MST SUNDAY THROUGH 9
PM PDT / 9 PM MST SUNDAY. PLEASE REFER TO PRODUCT RNONPWVEF FOR
MORE DETAILS.

A COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT...SHIFTING
WINDS TO THE NORTH. GUSTY NORTH WINDS ARE EXPECTED TO LAST THROUGH
MONDAY NIGHT AND POSSIBLE IN LOCALLY FAVORED AREAS THROUGH
TUESDAY.

ANOTHER STORM SYSTEM IS EXPECTED TO DROP INTO THE SOUTHWESTERN
UNITED STATES ON THURSDAY AND POSSIBLY BRING THE POTENTIAL FOR
ANOTHER ROUND OF GUSTY WINDS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED THROUGH SUNDAY. SPOTTERS SHOULD
PHONE IN REPORTS OF ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

NVZ018-019-221600-
SHEEP RANGE-SPRING MOUNTAINS-
1031 PM PDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH THE NIGHT. PLEASE REFER
TO PRODUCT RNONPWVEF FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WARNING REMAINS IN EFFECT THROUGH 9 PM PDT SUNDAY.
PLEASE REFER TO PRODUCT RNONPWVEF. ALTHOUGH A FEW SHOWERS MAY
AFFECT THE HIGHER ELEVATIONS OF SOUTHERN NEVADA...ANY SNOW THAT
DOES FALL IS EXPECTED TO BE LIGHT AND THUS BELOW ADVISORY
CRITERIA.

A COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT...SHIFTING
WINDS TO THE NORTH. GUSTY NORTH WINDS ARE EXPECTED TO LAST THROUGH
MONDAY NIGHT AND POSSIBLE IN LOCALLY FAVORED AREAS THROUGH
TUESDAY.

ANOTHER STORM SYSTEM IS EXPECTED TO DROP INTO THE SOUTHWESTERN
UNITED STATES ON THURSDAY AND POSSIBLY BRING THE POTENTIAL FOR
ANOTHER ROUND OF GUSTY WINDS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED THROUGH SUNDAY. SPOTTERS SHOULD
PHONE IN REPORTS OF ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

CAZ523>526-221600-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-
1031 PM PDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TONIGHT

GUSTY SOUTHWEST TO WEST WINDS ARE EXPECTED TONIGHT OVER 30 MPH AT
TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST WINDS WILL CONTINUE TO INCREASE SUNDAY MORNING ARE
EXPECTED TO REACH WARNING LEVELS STARTING AT 9 AM PDT. WIND GUSTS
AS HIGH AS 70 MPH ARE EXPECTED. THEREFORE...A HIGH WIND WARNING
HAS BEEN ISSUED FROM 9 AM PDT THROUGH 9 PM PDT SUNDAY. PLEASE
REFER TO PRODUCT RNONPWVEF FOR MORE DETAILS.

A COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT...SHIFTING
WINDS TO THE NORTH. GUSTY NORTH WINDS ARE EXPECTED TO LAST THROUGH
MONDAY NIGHT AND POSSIBLE IN LOCALLY FAVORED AREAS THROUGH
TUESDAY.

ANOTHER STORM SYSTEM IS EXPECTED TO DROP INTO THE SOUTHWESTERN
UNITED STATES ON THURSDAY AND POSSIBLY BRING THE POTENTIAL FOR
ANOTHER ROUND OF GUSTY WINDS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED THROUGH SUNDAY. SPOTTERS SHOULD
PHONE IN REPORTS OF ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

CAZ519-520-221600-
EASTERN SIERRA SLOPES-OWENS VALLEY-
1031 PM PDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TONIGHT

A WIND ADVISORY REMAINS IN EFFECT THROUGH THE NIGHT. PLEASE REFER
TO PRODUCT RNONPWVEF FOR MORE DETAILS. SNOW SHOWERS ARE EXPECTED
IN THE EASTERN SLOPES OF THE SOUTHERN SIERRA NEVADA
TONIGHT...HOWEVER ANY ACCUMULATIONS ARE EXPECTED TO BE LIGHT AND
THUS BELOW ADVISORY CRITERIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WINDS ARE EXPECTED TO LAST THROUGH 9 PM PDT SUNDAY...THUS A
WIND ADVISORY REMAINS IN EFFECT UNTIL THEN. PLEASE REFER TO
PRODUCT RNONPWVEF FOR FURTHER DETAILS. SNOW SHOWERS ARE EXPECTED
IN THE EASTERN SLOPES OF THE SOUTHERN SIERRA NEVADA SUNDAY...HOWEVER ANY
ACCUMULATIONS ARE EXPECTED TO BE LIGHT AND THUS BELOW ADVISORY
CRITERIA.

A COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT...SHIFTING
WINDS TO THE NORTH. GUSTY NORTH WINDS ARE EXPECTED TO LAST THROUGH
MONDAY NIGHT AND POSSIBLE IN LOCALLY FAVORED AREAS THROUGH
TUESDAY.

ANOTHER STORM SYSTEM IS EXPECTED TO DROP INTO THE SOUTHWESTERN
UNITED STATES ON THURSDAY AND POSSIBLY BRING THE POTENTIAL FOR
ANOTHER ROUND OF GUSTY WINDS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED THROUGH SUNDAY. SPOTTERS SHOULD
PHONE IN REPORTS OF ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

CAZ521-522-221600-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
1031 PM PDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TONIGHT

LOCAL GUSTY SOUTHWEST TO WEST WINDS ARE POSSIBLE TONIGHT ACROSS
THE AREA...ESPECIALLY IN WIND FAVORED AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WINDS ARE EXPECTED TO INCREASE SUNDAY MORNING AND REACH
ADVISORY LEVELS STARTING AT 9 AM PDT SUNDAY. THUS A WIND ADVISORY
HAS BEEN ISSUED AND RUNS THROUGH 9 PM PDT SUNDAY. PLEASE REFER TO
PRODUCT RNONPWVEF FOR FURTHER DETAILS.

A COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT...SHIFTING
WINDS TO THE NORTH. GUSTY NORTH WINDS ARE EXPECTED TO LAST THROUGH
MONDAY NIGHT AND POSSIBLE IN LOCALLY FAVORED AREAS THROUGH
TUESDAY.

ANOTHER STORM SYSTEM IS EXPECTED TO DROP INTO THE SOUTHWESTERN
UNITED STATES ON THURSDAY AND POSSIBLY BRING THE POTENTIAL FOR
ANOTHER ROUND OF GUSTY WINDS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED THROUGH SUNDAY. SPOTTERS SHOULD
PHONE IN REPORTS OF ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

AZZ002-036-CAZ527-NVZ021-221600-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
1031 PM PDT SAT MAR 21 2009 /1031 PM MST SAT MAR 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TONIGHT

GUSTY SOUTH TO WINDS OVER 30 MPH ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WINDS ARE EXPECTED TO INCREASE SUNDAY MORNING AND REACH
ADVISORY LEVELS STARTING AT 9 AM PDT / 9 AM MST SUNDAY. THUS A
WIND ADVISORY HAS BEEN ISSUED AND RUNS THROUGH 9 PM PDT / 9 AM MST
SUNDAY. PLEASE REFER TO PRODUCT RNONPWVEF FOR FURTHER DETAILS.

A COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT...SHIFTING
WINDS TO THE NORTH. GUSTY NORTH WINDS ARE EXPECTED TO LAST THROUGH
MONDAY NIGHT AND POSSIBLE IN LOCALLY FAVORED AREAS THROUGH
TUESDAY.

ANOTHER STORM SYSTEM IS EXPECTED TO DROP INTO THE SOUTHWESTERN
UNITED STATES ON THURSDAY AND POSSIBLY BRING THE POTENTIAL FOR
ANOTHER ROUND OF GUSTY WINDS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED THROUGH SUNDAY. SPOTTERS SHOULD
PHONE IN REPORTS OF ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

NVZ015-017-221600-
LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
1031 PM PDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TONIGHT

GUSTY SOUTHWEST WINDS OVER 30 MPH ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WINDS ARE EXPECTED TO INCREASE SUNDAY MORNING AND REACH
ADVISORY LEVELS STARTING AT 9 AM PDT SUNDAY. THUS A WIND ADVISORY
HAS BEEN ISSUED AND RUNS THROUGH 9 PM PDT SUNDAY. PLEASE REFER TO
PRODUCT RNONPWVEF FOR FURTHER DETAILS.

A COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT...SHIFTING
WINDS TO THE NORTH. GUSTY NORTH WINDS ARE EXPECTED TO LAST THROUGH
MONDAY NIGHT AND POSSIBLE IN LOCALLY FAVORED AREAS THROUGH
TUESDAY.

ANOTHER STORM SYSTEM IS EXPECTED TO DROP INTO THE SOUTHWESTERN
UNITED STATES ON THURSDAY AND POSSIBLY BRING THE POTENTIAL FOR
ANOTHER ROUND OF GUSTY WINDS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED THROUGH SUNDAY. SPOTTERS SHOULD
PHONE IN REPORTS OF ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

NVZ014-221600-
ESMERALDA AND CENTRAL NYE COUNTY-
1031 PM PDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TONIGHT

GUSTY SOUTHWEST WINDS OVER 30 MPH ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY SOUTHWEST WINDS ARE EXPECTED AHEAD OF A COLD FRONT SUNDAY
BUT SHOULD REMAIN BELOW ADVISORY CRITERIA. A COLD FRONT WILL PASS
THROUGH THE AREA SUNDAY NIGHT...SHIFTING WINDS TO THE NORTH. GUSTY
NORTH WINDS ARE EXPECTED TO LAST THROUGH MONDAY NIGHT AND POSSIBLE
IN LOCALLY FAVORED AREAS THROUGH TUESDAY.

ANOTHER STORM SYSTEM IS EXPECTED TO DROP INTO THE SOUTHWESTERN
UNITED STATES ON THURSDAY AND POSSIBLY BRING THE POTENTIAL FOR
ANOTHER ROUND OF GUSTY WINDS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED THROUGH SUNDAY. SPOTTERS SHOULD
PHONE IN REPORTS OF ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

STACHELSKI

In the hours before

Local storm report, Mar 21, 7:36 PM PST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
836 PM PDT SAT MAR 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     NON-TSTM WND GST 3 NNE DESERT ROCK (NTS  36.66N 116.00W
03/21/2009  M52.00 MPH       NYE                NV   MESONET

            THE WIND GUST WAS RECORDED AT MERCURY SITE NTS A23.

0518 PM     NON-TSTM WND GST 5 WNW PAHRUMP           36.22N 116.09W
03/21/2009  M44.00 MPH       NYE                NV   MESONET

&&

BFUIS
Local storm report, Mar 21, 10:49 PM PST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1149 PM PDT SAT MAR 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     NON-TSTM WND GST 4 NNW RED ROCK CANYON R 36.19N 115.46W
03/21/2009  M52.00 MPH       CLARK              NV   MESONET

&&

BFUIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Western Clark/Southern Nye

When
March 22, 12:30 AM PST
Where
Western Clark/Southern Nye forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile S of Mercury.

High Wind, Spring Mountains

When
March 22, 4:34 AM PST
Where
Spring Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile ESE of Red Rock Canyon.

High Wind, Sheep Range

When
March 22, 8:30 AM PST
Where
Sheep Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.929, -114.945 (the zone’s center; the record gives no point)

This gust occurred 6 miles SSE of Hayford Peak.

High Wind, Las Vegas Valley

When
March 22, 4:10 PM PST
Where
Las Vegas Valley forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

This gust occurred at the North Las Vegas Airport (KVGT). In addition, gusts estimated at 55 mph knocked down two power poles in North Las Vegas. One pole fell onto and damaged a vehicle.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156436, 156457, 156458, 156460.